Breast Cancer Expert Forum
Swollen ankles
About This Forum:

Questions posted in the Breast Cancer Forum are answered by medical professionals and experts. Topics include Breast Biopsy, Chemotherapy, Hormone Therapy, Lumps, Lumpectomy, Lymph node dissection, Lymphedema, Mammograms, Mastectomy, Radiation Therapy, Reconstruction, Self Breast Exam, and Surgery.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Swollen ankles

My question concerns something that seems to be common after Taxol:I had 4 A/C & 4 Taxol, dose dense. Finished 6 weeks ago. The pain in my feet, knees, hips is incredible. My ankles swell twice their size & I can hardly wear my shoes. At night, my legs twitch & I can't seem to get comfortable. I'm 61, stage II, Lobular Carcinoma, lumpectomy, sentinel lymph node positive. I begin radiation tomorrow. My question is: why do most doctors refuse to admit the lingering side effects of Taxol. I'm thankful that it is effective in killing cancer, but I'm suffering since I had Taxol & I'm not imagining things. This is miserable. Believe me, I'm the opposite of a hypochondriac, but my oncologist treats me like I am one. He says that the side effects should be gone by now and it's probably just arthritis. Is there anything that can be done to lesson this pain? I also have the neuropathy in my toes, but I can live with that. It's the pain and night discomfort I'm concerned about.  Does anyone have any input about this?  Would a diuretic be harmful to get the swelling down? Thank you for your answer and any advice any of you can give me.
Related Discussions
Avatar_n_tn
Dear Charrie:  It can take some time for all side effects of chemotherapy to resolve.  The challenge, sometimes, is to sort out which symptoms are residual from the chemotherapy and which could be related to other things.  Swollen ankles, for example, is a less common (10-29%) side effect of taxol.  Swollen ankles can also occur with heart damage, high blood pressure, circulatory problems, etc.  Diuretics are not a "cure-all" for swollen ankles, but you may want to discuss this further with your physician.  Elevating the feet may help.  For the pain, you might try tylenol or ibuprophen (if it's okay with your physician); if these are ineffective, you should discuss further options with your physician. If you are not getting the answers you need from your oncologist, you could consider a second opinion.
4 Comments
Blank
Avatar_n_tn
Thank you so much for your prompt answer. You've helped me more than you can imagine.  I didn't know swollen ankles could be caused by blood pressure problems.  I'm on Cozaar for high bp, so I'll definitely have to have this checked out.  I'm so glad I wrote to the forum!  Charrie
Blank
Avatar_n_tn
My question is for the last week my ankles having been swelling to the point that the actually get tight and sore.  I  have been taking high blood pressure medicine for about 22 years and some heart heart medications for angina.   I was institutionalized for about a month and do not know exactly what the medicines were that I was prescribed.  Each time I got them they were a different color.  I was on Lyrica for my back due to an accident I had which resulted in epidural shots.  My medicines were supposed to be HCTZ and Lisinopril but the nurse said I did not need the Linisopril.  Instead I was given two tylenol pills in the morning and two in the evening along with a baby aspirin once a day.  Now that I am home I don't know what is going on on with my health.  I also am experiencing some cramp like tightness in the chest area.  Since I no longer have medical insurance, I was wondering if I should check myself into the emergency room for diagnosis and treatment.  Also I have experienced some diarrhea which has ceased in the last 24 hours.  Waiting for your response.  Thank you,  Christine in Fort Lauderdale, Florida
Blank
Avatar_f_tn
Only the first question gets answered by the RN. Sorry I can't help. Maybe you should try posting on the forum for heart problems or go to the emergency room if  this continues.
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
17 hrs ago by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank